Mississippi, 2009

Strong Wind in Mississippi, February 11, 2009

February 11, 2009 · NWS JAN · 1 event in 1 county or zone

Strong pressure gradient winds, behind a strong cold front, caused some downed trees in northwest portions of Mississippi.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Strong pressure gradient winds, behind a strong cold front, caused some downed trees in northwest portions of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 11, 11:34 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 11, 11:34 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1134 AM CST WED FEB 11 2009

.UPDATE...BAND OF SHRA/TSRA ALONG THE AL BORDER BEFORE NOON STILL
MOVING E AT 30KTS OR SO. WIND GUSTS UP TO 35KTS STILL OCCURRING AS
FAR BACK AS THE DELTA REGION...ESPECIALLY AROUND GLH WHERE 39KTS
REPORTED THIS HOUR. EXPECT VALUES TO BEGIN SUBSIDING AFTER 19Z AND
WILL PROBABLY ADJUST WIND ADVYS ABOUT THAT TIME AS DEEPENING SURFACE
LOW OF 993MB NEAR STL MOVES NEWD TOWARD THE GREAT LAKES.

DEEP LAYER DRY SLOT WRAPPING INTO THE STORM SYSTEM THROUGH THE HEART
OF OUR CWFA AND CLEARING HAS BEEN VERY IMPRESSIVE. HAVE ALREADY SENT
NEW ZONE PACKAGE WITH REDUCED POPS/SKY COVER/AND ADJUSTED HOURLIES.

OTHERWISE...DRY AND A LITTLE COOLER AIRMASS WILL DOMINATE THROUGH
THURSDAY EVENING BEFORE CLOUDS BEGIN RETURNING AHEAD OF THE FRIDAY
STORM SYSTEM./40/

&&

.AVIATION...VFR CONDITIONS WERE DEVELOPING EVERYWHERE. THE RAIN HAS
ENDED AT ALL SITES AND CEILING WILL RAISE OR DISSIPATE IN THE NEXT
HOUR FOR GTR/MEI/HBG. MAY ADD FEW-SCT020 FOR GLH FOR CLOUDS MOVING
IN WITH UPPER LOW THIS AFTERNOON. OTHERWISE...BEYOND 21Z CLEAR SKIES
WILL PREVAIL AT ALL SITES THROUGH THE PERIOD. WINDS WILL CONTINUE TO
GUST ACROSS THE AREA THROUGH 00Z. WINDS SPEEDS FROM 15 TO 25 WILL BE
LIKELY WITH GUSTS UP TO 35KTS POSSIBLE. BEYOND 00Z...WINDS WILL
SUBSIDE AND REMAIN LIGHT THROUGH THE PERIOD./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  40  68  49 /   6   0   0  31
MERIDIAN      72  42  70  48 /  23   0   0  21
VICKSBURG     66  43  69  51 /   0   0   0  33
HATTIESBURG   70  41  73  49 /  24   0   0  33
NATCHEZ       64  43  70  52 /   0   0   0  39
GREENVILLE    65  42  65  49 /   1   0   0  24
GREENWOOD     70  40  67  47 /   4   0   0  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR MSZ018-019-
     025>054-059>061.

     LAKE WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR MSZ055>058-
     062>066-072>074.

LA...WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR LAZ007>009-015-
     016-023>026.

AR...WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR ARZ074-075.

&&
Hazardous weather outlook, Feb 11, 9:06 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
906 AM CST WED FEB 11 2009

MSZ018-019-025>030-032>034-121515-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
CHOCTAW-OKTIBBEHA-WASHINGTON-
906 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL OCCUR THROUGH MID AFTERNOON IN THE WAKE OF A COLD
FRONT MOVING EAST OF THE AREA. SUSTAINED WINDS OF 25 TO 35 MPH...WITH
PEAK GUSTS OF 40 TO 55 MPH...CAN BE EXPECTED THROUGH ABOUT 3
PM...AFTER WHICH TIME THE WINDS WILL DECREASE. THESE TYPE OF WINDS
COULD CAUSE DOWNED TREES AND SOME SPORADIC POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TUESDAY FEBRUARY 17TH.

ARZ074-075-LAZ007>009-015-016-023-025-MSZ031-035>055-059-121515-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-LOWNDES-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-
906 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL OCCUR THROUGH MID AFTERNOON IN THE WAKE OF A COLD
FRONT MOVING EAST OF THE AREA. SUSTAINED WINDS OF 20 TO 30 MPH...WITH
PEAK GUSTS OF 40 MPH...CAN BE EXPECTED THROUGH ABOUT 3 PM...AFTER
WHICH TIME THE WINDS WILL DECREASE. THESE TYPE OF WINDS COULD CAUSE
A FEW DOWNED TREES AND SOME SPORADIC POWER ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY
AFTERNOON THROUGH FRIDAY NIGHT AS ANOTHER STORM SYSTEM MOVES EASTWARD
ACROSS THE GULF COAST STATES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY AFTERNOON INTO FRIDAY NIGHT.

LAZ024-026-MSZ056>058-060>066-072>074-121515-
CATAHOULA-CONCORDIA-SMITH-JASPER-CLARKE-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
906 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS WILL OCCUR THIS AFTERNOON IN THE WAKE OF A COLD FRONT
MOVING EAST OF THE AREA. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS
OF 30 TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON INTO
FRIDAY NIGHT AS ANOTHER STORM SYSTEM MOVES EAST ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY AFTERNOON INTO FRIDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, Feb 11, 7:30 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
730 AM CST WED FEB 11 2009

MSZ025>029-036-037-042>044-048>050-054-055-059-061>064-072-111340-
JEFFERSON MS-HINDS MS-RANKIN MS-SCOTT MS-MADISON MS-LEAKE MS-
MARION MS-FRANKLIN MS-LINCOLN MS-LAWRENCE MS-JEFFERSON DAVIS MS-
SIMPSON MS-GRENADA MS-LEFLORE MS-WEBSTER MS-CARROLL MS-MONTGOMERY MS-
HOLMES MS-ATTALA MS-COPIAH MS-YAZOO MS-
730 AM CST WED FEB 11 2009

...BAND OF HEAVY SHOWERS TO BRING STRONG GUSTY WINDS TO THE
INTERSTATE 55 CORRIDOR THIS MORNING...

A LINE OF HEAVY SHOWERS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM GRENADA TO BUDE AT 730 AM CST...MOVING EAST AT 70
MPH.

THIS LINE OF SHOWERS WILL REACH A LINE FROM WINONA TO BROOKHAVEN BY
830 AM...PASSING THROUGH THE JACKSON METRO AREA AROUND 8 AM. WIND
GUSTS OF 40 TO 50 MPH HAVE OCCURRED WITH THE PASSAGE OF THESE
SHOWERS...AND WILL LIKELY CONTINUE AS THEY MOVE EAST. THIS MAY CAUSE
SOME ISSUES WITH DOWNED TREES AND SPORADIC POWER OUTAGES.

AEG
Local storm report, Feb 11, 9:56 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
956 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     N CROSSETT              33.13N 91.97W
02/11/2009                   ASHLEY             AR   EMERGENCY MNGR

            NUMEROUS TREES DOWNED ALONG HANCOCK ROAD.

0400 AM     TSTM WND DMG     HAMBURG                 33.23N 91.80W
02/11/2009                   ASHLEY             AR   LAW ENFORCEMENT

            TREES DOWNED ON ASHLEY ROAD 461...EAST LINCOLN AND
            JEFFERSON STREETS.

&&

MME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Leflore

When
February 11, 11:45 AM CST to 12:15 PM CST
Where
Leflore forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Pressure gradient winds behind a strong cold front caused trees|to fall on power lines near Minter City.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152300.